The Ups and Downs of Meds and Diabetes (Part 5): Wrapping Up

This week, I’ll wrap up my series of blog entries that have addressed varies types of medications and their effects on diabetes. I thought it might be worthwhile looking at some other drugs that can affect diabetes management.

Oral contraceptives: Birth control pills (otherwise known as “the pill”) were approved by the FDA back in 1960. Today’s formulations have lower doses of hormones and are considered to be quite safe for most women. Some even offer certain health benefits, such as lowering the risk for ovarian cancer and improving acne.

Many birth control pills contain a synthetic form of estrogen. Estrogen may cause blood glucose levels to increase somewhat by promoting insulin resistance. The effect is usually not enough to warrant an increase in diabetes medication; however, if you take birth control pills, it’s important to closely monitor your blood glucose levels.

Advertisement

Interestingly, some research points to an increased risk of cardiovascular disease (heart disease and stroke) in African-American women who use the pill, and other research indicates that use of the pill in women with diabetes may increase the risk of diabetic nephropathy. Neither of these findings means that women with diabetes should not take the pill, but it’s important to have a discussion of any medical risks while on the pill with your health-care provider.

Antipsychotic medications: Certain antipsychotic medications, used to treat mental illnesses such as schizophrenia, have been linked with increasing the risk of diabetes: Quetiapine (brand name Seroquel), aripiprazole (Abilify), olanzapine (Zyprexa), risperidone (Risperdal), clozapine (Clozaril), and ziprasidone (Geodon). These drugs are sometimes called “atypical” or “second generation” antipsychotics, and many have been shown to cause weight gain and worsen glucose tolerance.

These medications now come with a warning that anyone using them should be monitored for adverse effects on glucose levels. And because these meds are very effective at what they do, the message is to not necessarily stop taking them, but, as always, talk to your health-care provider if you have or are at risk for developing Type 2 diabetes.

Examples of other medications that may raise blood glucose levels:

  • Phenytoin (Dilantin)—antiseizure medication
  • Saquinavir (Invirase)—antiretroviral agent
  • Salmeterol (Serevent)—anti-asthmatic
  • Albuterol (Ventolin)—anti-asthmatic

Examples of other medications that may lower blood glucose levels:

  • Dicumarol—anticoagulant
  • Fluoxetine (Prozac)—antidepressant
  • Varenicline (Chantix)—smoking cessation aid
  • Quinine (Qualaquin)—antimalarial

Again, it’s important to remember that the two lists above are just partial lists. And, believe it or not, in some of the literature, certain medications are listed as raising blood glucose levels, whereas, on other lists, they are said to lower glucose levels.

Because this can all be confusing, keep in mind that you have an excellent resource at your fingertips, and that’s your pharmacist. Pharmacists are the experts when it comes to all medications, so be sure to ask yours if you have any questions or are confused about how any of your medications work.

Whenever you start a new medication, whether it’s temporarily, such as an antibiotic, or something more long-term, it’s a good idea to pay closer attention to your blood glucose levels. It’s not a bad idea to check your blood glucose levels more often, at least for a few days, if you start taking an over-the-counter medication, such as a decongestant, cough syrup, or dietary supplement, as many of these can affect blood glucose levels, too.

  • R. Lopez RN

    This series was very informative and helpful. This is certainly something I will share with my peers and my patients. It is so improtant to now how your medications interact with your blood glucose but also with other medications. In the future can you cover creatine clearance and metformin, especially for people who will need a CT scan.

  • acampbell

    Hi R. Lopez,

    I’m glad you found the medication series to be helpful. And thanks for the suggestion for a future topic, too.

  • rdcrooker

    It seems that each time I go to my Dr. more meds are added. I don’t know if there will be conflict between drugs or not. This is my latest list. Byetta 2x da, am/pm 10 MG
    GLIMIPIRIDE 1 DA BED TIME 4 MG
    ACTOS 1 DA AM
    METFORMIN 2X DA.1000MG AM/PM
    ASPIRIN 81 MG 2 DAY BABY SIZE AM

    nOTE: THERE ISM NO DROP IN BLOOD SUG. TESTING 2 DAY AVE 233 READING

    tHANKS FOR YOUR IMPUTE

    eD cROOKER

  • acampbell

    Hi Ed,
    The medications that you’re taking all seem to be compatible. Since your blood glucose levels are still running on the high side (and assuming that you’re following a meal plan and fitting in some physical activity), it’s a good idea to talk with your healthcare provider for two reasons: 1) your glucose levels are still on the high side (be sure to find out what your A1C level is, too) and 2) you may need to discuss other medication options to help bring your glucose levels into target range. You may also be able to discontinue one or two of your medications, as well.

  • dodgemama

    I have been on Theophylline and albuterol for years and now I am diabetic use lantus solostar and it is causing shortness of breath and worse wheezing for me. Is there a different set of meds I could try to change all this?? Thank you

  • acampbell

    Hi dodgemama,
    I checked with our pharmacist about your question. She said that there isn’t a known link between Lantus and your asthma medications, and suggested that you think about the onset of your wheezing and any possible triggers (other than Lantus). I’d also suggest talking with whomever manages your asthma; perhaps you need an increased dose of your current medications, or a change to something different.

  • Betsy

    I’m a diabetic that takes metformin once a day. I’m on my second week of Chantix. When I take my blood sugar first thing in the morning it’s about 90. Then after a cup of coffee and taking my chantix it goes up to 150. Which one of these could be making my blood sugar go up ?

  • acampbell

    Hi Betsy,

    I have read that Chantix can increase blood glucose levels in some people. However, caffeine can raise blood glucose, too. You could try skipping the coffee one day and see what happens. But a blood glucose of 150 isn’t that high, so you probably do not need to be too concerned. If you see that your blood glucose starts to go much higher than usual, let your doctor know, as you could need a higher dose of metformin (assuming that you are going to stay on Chantix).